Hail, Elbert
- When
- June 16, 2:15 PM MST
- Where
- Elbert County, 10.17 mi SE of Cedar Pt
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.230, -103.790
Severe thunderstorms produced large hail across parts of Elbert and Lincoln counties, along with one brief tornado. The hail ranged from quarter to around tennis ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail across parts of Elbert and Lincoln counties, along with one brief tornado. The hail ranged from quarter to around tennis ball size. Some of the roadways were completely covered by several inches of hail accumulation. The tornado touched down in an open field with no damage observed. Localized flash flooding was observed near Boyero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 1:45 PM MST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 245 PM MDT Fri Jun 16 2023 .SHORT TERM...(This evening through Saturday) Issued at 244 PM MDT Fri Jun 16 2023 Reinforcing surge of cooler air has pushed south and is slowing with an area of convergence developing from north of Colorado Springs through Limon. This area will be the focus for any possible severe storms in the late afternoon and early evening, with any heavy rain area also along or just north of the convergence zone as it sags south. There's a ribbon of CAPEs 1000-1500 J/kg ahead of the current line which would be enough for severe hail in the strongest pulses. Nonzero threat of severe wind or tornadoes, though the wind fields don't provide a lot to work with for either. Further north, there will be pretty good coverage of light rain, with embedded heavier cores. These are mostly small and moving, but with the linear shear, we're getting some training with some spots getting a half inch to inch of rain in 30 minutes. For the most part, this will only provide minor street flooding, though we'll have to watch for repeating cells or longer term training. Threat to the Cameron Peak burn area should be decreasing as the focus on the leading edge of the upslope winds has passed, but with the upslope continuing to generate new cells, we'll hang on to the Flood Watch for the northern foothills and Denver/Boulder area for at least a couple more hours. The evening heavy rain threat should be southeast of Denver. There will probably be some fog after skies clear around sunrise Saturday. As often happens, we're expecting light south winds to develop across Denver which lowers the risk. There will also likely be a weak Denver cyclone circulation forming, or at least light winds in the Platte valley and back towards Boulder. Areas of fog and low clouds for a few hours in the morning are more likely there. For Saturday, we'll start cool at the surface which should delay surface based convection. There is some lift associated with the trough axis and low level moisture will remain, so we expect a lesser amount of convection in the afternoon. CAPEs should be lower, and the plains activity may need to wait for outflow boundaries off the mountains or ridges and be late in the day. We lowered the forecast highs slightly based on the low level cool air in the morning. If there are morning clouds that last longer we may still be too warm on the plains. .LONG TERM...(Saturday night through Friday) Issued at 244 PM MDT Fri Jun 16 2023 Colorado will spend most of the period between upper level troughing to our northwest and ridging to our south and southeast. There will be persistent and generally increasing southwesterly flow aloft as the troughing and ridging intensify, promoting drier and warmer weather than in recent weeks. Models maintain good consensus and have been consistent. Ensemble forecast systems suggest fairly high confidence in the fundamentals of the long term forecast. Sunday through Tuesday, skies should be partly cloudy to mostly clear, as warm, dry air aloft suppress cloudiness and convection. There will be very little precipitation or threat of thunderstorms. The warming trend still looks to peak on Monday, though high temperatures are forecast mostly in the 80s across the plains and 50s to 70s across the high country through the period. Monday and Tuesday, some areas on the plains may break 90 F, especially out near the northeast corner. In the latter part of the period, from about the middle of next week, it will cool off slightly to near or just below normal, moisture and cloudiness should increase again, and there should be scattered to widespread showers in the afternoon and evening. It's a bit difficult to make reliable predictions of hazards at this range, but model moisture, instability and shear values are sufficient to support scattered severe thunderstorms and potential for a few supercells. Locally heavy rainfall will likely pose at least a limited risk of flash flooding to burn, urban and poor drainage areas again. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1114 AM MDT Fri Jun 16 2023 MVFR ceilings will prevail in the Denver area through this evening. Showers and thunderstorms will become numerous this afternoon. Through 02z, some of the storms could create brief IFR conditions in heavy rain, along with variable winds up to 30 knots. Clearing is expected after 06z, though areas of fog with IFR conditions are possible for a few hours Saturday morning. && .HYDROLOGY... Issued at 244 PM MDT Fri Jun 16 2023 Storms this afternoon are moving, but there's a tendency for some training so small areas are getting a half inch to inch or rain in 30 to 60 minutes. The heavy rain threat should shift southward with time, focused on Elbert and Lincoln counties by early evening. There is a chance of those areas getting repeated storms with totals of up to 2 inches this evening, though this is looking less likely now. On Saturday storms will be less numerous and intense and will have better storm motions. There is still a low threat of burn area flooding. Sunday through about mid week, precipitation will be suppressed by warm, dry air aloft. There should be little to no threat of burn area flash flooding. From about mid week through the rest of the period, there look to be scattered to widespread showers and while the impacts are not very certain at this range, it looks like locally heavy rainfall will pose at least a limited risk of flash flooding to burn, urban and poor drainage areas again. High water continues to move down the South Platte River, with the crest now in Logan County. Minor flooding continues mainly in low lying areas along the river banks. Today's rain will produce another surge of water in areas west of Fort Morgan on Saturday, moving downstream into early next week. Minor flooding will continue in the areas currently experiencing it. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM MDT this evening for COZ035-039>041-046- 047. && SHORT TERM...Gimmestad LONG TERM...EJD AVIATION...Gimmestad HYDROLOGY...Gimmestad/EJD
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1114 AM MDT Fri Jun 16 2023 COZ030>051-171715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1114 AM MDT Fri Jun 16 2023 ...FLOOD WATCH FOR PALMER DIVIDE, DENVER/BOULDER AREA, AND NORTHERN FOOTHILLS FROM NOON TO 10 PM TODAY... ...SEVERE THUNDERSTORMS POSSIBLE MAINLY SOUTH OF INTERSTATE 70... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop this afternoon and continue through the evening. Some of the storms will produce heavy rain. The highest threat for flash flooding will be over Douglas, Elbert, and Lincoln counties, but there is some risk in the Denver metro area an in the northern foothills burn areas this afternoon. Stronger storms will be capable of producing up to 2 inches of rain in an hour. A couple severe storms will also be possible, mainly in areas south of a line from Limon to Kiowa, where there is potential for large and damaging hail up to golfball size. .DAYS TWO THROUGH SEVEN...Saturday through Thursday It will remain cool and unsettled on Saturday with a good chance of showers and thunderstorms. A few storms may also produce brief heavy rainfall and localized flooding, especially along and south of the Palmer Divide. A drier and summer-like weather pattern is then expected to arrive Sunday and continue into early next week. .SPOTTER INFORMATION STATEMENT... Formal spotter activation will not be needed, but reports of heavy rain or flooding will be appreciated. Gimmestad/EJD
Special Weather Statement
National Weather Service Denver CO
154 PM MDT Fri Jun 16 2023
COZ034-037-162045-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
154 PM MDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of east central Park
County through 245 PM MDT...
At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wilkerson Pass, or 45 miles west of Colorado Springs, moving north at
20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail. Heavy rain
and minor flooding is also possible with this storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilkerson Pass and Tarryall Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3903 10567 3929 10560 3928 10540 3922 10540
3923 10543 3920 10541 3913 10541 3901 10546
TIME...MOT...LOC 1953Z 191DEG 16KT 3906 10558
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ENTREKINSpecial Weather Statement
National Weather Service Denver CO
222 PM MDT Fri Jun 16 2023
COZ041-046-162100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
222 PM MDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of central Elbert
County through 300 PM MDT...
At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ramah, or 29 miles west of Limon, moving east at
20 mph.
HAZARD...Landspouts possible, winds in excess of 40 mph, and half
inch hail. Expect very heavy rain with minor flooding of
creeks and low lying areas.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Elbert, Kiowa and Simla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3913 10399 3913 10453 3931 10458 3948 10404
TIME...MOT...LOC 2019Z 261DEG 16KT 3923 10424
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ENTREKINThe Denver radar (KFTG), 90 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
12 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Hail accumulated 4 to 6 inches deep near Highway 40 and CO 287.
A tornado touched down briefly in open country. No damage was observed.
Floodwaters of unknown depth caused a single vehicle crash along U.S Highway 287 east of Boyero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106974, 1106973, 1106985, 1106984, 1106977, 1106978, 1106988, 1106976, 1106975, 1106983, 1106990, 1106982, 1113705, 1106987.